New Jersey, 2002

Flash Flood in New Jersey, May 28, 2002

May 28, 2002 · NWS PHI · 1 event in 1 county or zone

Thunderstorms with heavy downpours moved over the same regions of the extreme northwest tip of Sussex County and caused flooding of streams in Montague Township. 97 inches of rain.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PHI wrote it up.

Thunderstorms with heavy downpours moved over the same regions of the extreme northwest tip of Sussex County and caused flooding of streams in Montague Township. A National Weather Service Cooperative Observer in Wantage Township (the next township to the east) reported 1.97 inches of rain. Adjusted Doppler Radar storm total estimates reached between 3 and 4 inches in Montague Township.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Philadelphia/Mount Holly wrote its last area forecast discussion before the first event at May 28, 4:25 PM EST, 1 hour earlier.

Area forecast discussion, May 28, 4:25 PM EST, 1 hour before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
525 PM EDT TUE MAY 28 2002

VERY HEAVY RAINFALL IS OCCURRING IN THE EXTREME N SECTIONS OF THE
FA. PLEASE REFER TO ANY ISSUED FLOOD WARNINGS AND STATEMENTS FROM
OUR OFFICE FOR DETAILS.

FRONT HAS MOVED SLIGHTLY NORTH DURING THE DAY AND WILL CONTINUE TO
DO SO OVERNIGHT. HEAVY RAIN N IS IN ASSOCIATION WITH THIS FRONT.
MOST OF THE FA WILL REMAIN RAIN FREE. IN THE S...FOG AND DRIZZLE IS
EXPECTED TO DEVELOP AFT MIDNIGHT...ESPECIALLY CLOSER TO THE COAST...
WITH WARM AND HUMID AIR IN PLACE AND WINDS GOING LIGHT. MARINE
FORECASTER EXPECTS FOG WITH LOW VISIBILITY IN COASTAL WATERS. FOG
AND DRIZZLE SHLD REOCCUR THU MRNG AS WELL.

NEXT CHANCE OF MORE GENERAL RAINFALL WILL BE WITH A STRONG COLD
FRONT THAT WILL MOVE THROUGH FA LATE FRI.

FCSTID = 13
MPO   56  75  59  77 /  30  20  10  20
ABE   57  78  60  80 /  30  20  10  20
RDG   57  78  60  80 /  30  20  10  20
PHL   60  80  63  82 /  30  10  10  20
12N   57  78  60  80 /  30  20  10  20
SMQ   59  79  62  81 /  30  10  10  20
TTN   59  79  62  81 /  30  10  10  20
MIV   60  78  62  80 /  30  10  10  20
ACY   58  66  60  68 /  10  10  10  20
ILG   60  78  62  80 /  30  10  10  20
DOV   60  78  62  80 /  30  10  10  20
GED   60  78  62  80 /  30  10  10  20
ESN   60  78  62  80 /  30  10  10  20

.PHI...
DE...NONE.
MD...NONE.
NJ...NONE.
PA...NONE.

WOODWORTH

In the hours before

Special weather statement, May 28, 1:00 PM EST, 4 hours 25 minutes before
DEZ001-MDZ008-NJZ001-007>010-012-015>019-PAZ054-055-060>062-067>071-
290200-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MOUNT HOLLY NJ
200 PM EDT TUE MAY 28 2002

...SCATTERED THUNDERSTORMS THIS AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS WILL AFFECT THE REGION AGAIN THIS AFTERNOON
AND EVENING.  WHILE THE ENTIRE AREA WILL NOT HAVE RAIN TODAY...
THOSE LOCATIONS THAT DO COULD RECEIVE HEAVY DOWNPOURS.

RAINFALL AMOUNTS OF GREATER THAN ONE INCH ARE POSSIBLE WITH TODAY/S
SCATTERED THUNDERSTORMS.  THE RAIN COULD FALL IN A VERY SHORT PERIOD
OF TIME RESULTING IN FLOODING IN AREAS OF POOR DRAINAGE.

THE SCATTERED THUNDERSTORMS WILL ALSO BE ACCOMPANIED BY FREQUENT
CLOUD TO GROUND LIGHTNING...AND MAY BRING BRIEF WIND GUSTS AND HAIL
AS WELL.

IF YOU OBSERVE THREATENING WEATHER...SEEK SHELTER AT ONCE.

DO NOT DRIVE YOUR VEHICLE THROUGH FLOOD WATERS....THE WATER MAY BE
DEEPER THAN YOU THINK.

TUNE TO NOAA WEATHER RADIO FOR THE LATEST INFORMATION.

IOVINO

The radar

The Philadelphia radar (KDIX), 135 km away, was scanning. The volume nearest the first event began at 22:25 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Sussex

When
May 28, 5:25 PM EST to 8:30 PM EST
Where
Sussex County, Montague
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.140, -74.690 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Jersey in 2002Every state in 2002This day in weather historyWarnings in New Jersey, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299983.